Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Explicit criteria for quintic residuacity


Author: Kenneth S. Williams
Journal: Math. Comp. 30 (1976), 847-853
MSC: Primary 10A15
DOI: https://doi.org/10.1090/S0025-5718-1976-0412089-9
MathSciNet review: 0412089
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let p be a $ {\text{prime}} \equiv 1 \pmod 5$. Necessary and sufficient conditions are determined for the prime $ q(q \leqslant 19)$ to be a quintic residue of p. The results for $ q \leqslant 7$ are known, the rest are new.


References [Enhancements On Off] (What's this?)

  • [1] C. E. BICKMORE, "On the numerical factors of $ {a^n - 1}$. II," Messenger Math., v. 26, 1897, pp. 1-38.
  • [2] A. J. C. CUNNINGHAM & T. GOSSET, "4-tic and 3-tic residuacity tables," Messenger Math., v. 50, 1920, pp. 1-30.
  • [3] L. E. DICKSON, "Cyclotomy, higher congruences, and Waring's problem," Amer. J. Math., v. 57, 1935, pp. 391-424. MR 1507083
  • [4] P. D. T. A. ELLIOTT, "A problem of Erdös concerning power residue sums," Acta Arith., v. 13, 1967/68, pp. 131-149; Corrigendum, ibid., v. 14, 1967/68, p. 437. MR 36 #3741; 37 #4031. MR 0220689 (36:3741)
  • [5] K. G. J. JACOBI, "De residuis cubicis commentatio numerosa," J. Reine Angew. Math., v. 2, 1827, pp. 66-69.
  • [6] E. E. KUMMER, "Über die Divisoren gewisser Formen der Zahlen, welche aus der Theorie der Kreistheilung enstehen," J. Reine Angew. Math., v. 30, 1846, pp. 107-116.
  • [7] EMMA LEHMER, "The quintic character of 2 and 3," Duke Math. J., v. 18, 1951, pp. 11-18. MR 12, 677. MR 0040338 (12:677a)
  • [8] EMMA LEHMER, "Criteria for cubic and quartic residuacity," Mathematika, v. 5, 1958, pp. 20-29. MR 20 #1668. MR 0095162 (20:1668)
  • [9] EMMA LEHMER, "Artiads characterized," J. Math. Anal. Appl., v. 15, 1966, pp. 118-131. MR 34 #1261. MR 0201377 (34:1261)
  • [10] EMMA LEHMER, "On the divisors of the discriminant of the period equation," Amer. J. Math., v. 90, 1968, pp. 375-379. MR 37 #2718. MR 0227133 (37:2718)
  • [11] H. von LIENEN, "Primzahlen als achte Potenzreste," J. Reine Angew. Math., v. 266, 1974, pp. 107-117. MR 49 #4916. MR 0340160 (49:4916)
  • [12] G. B. MATHEWS, Theory of Numbers, 2nd ed., Chelsea, New York, 1961. MR 23 #A3698. MR 0126402 (23:A3698)
  • [13] J. B. MUSKAT, "Criteria for solvability of certain congruences," Canad. J. Math., v. 16, 1964, pp. 343-352. MR 29 #1170. MR 0163871 (29:1170)
  • [14] J. B. MUSKAT, "On the solvability of $ {x^e} \equiv e \pmod p$," Pacific J. Math., v. 14, 1964, pp. 257-260. MR 28 #2997. MR 0159781 (28:2997)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10A15

Retrieve articles in all journals with MSC: 10A15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1976-0412089-9
Keywords: Quintic residue, primitive root, f-nomial periods, period equation
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society